Alert archive / Iowa / Special Weather Statements in 2021

Special Weather Statement, NWS Omaha, NE

April 5, 2021Burt County, Nebraska; Harrison County, Monona County, Shelby County, Iowa

NWS Omaha, NE issued this special weather statement at Apr 5, 2021, 2:08 AM CDT for Burt County, Nebraska; Harrison County, Monona County, Shelby County, Iowa. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 5, 2021, 2:08 AM CDT (07:08 UTC)
Expired
Apr 5, 2021, 3:00 AM CDT
In force
52 min
Issued by
NWS Omaha, NE

Counties Harrison County, IA, Monona County, IA, Shelby County, IA, Burt County, NE

The radar

The Omaha radar (KOAX), 75 km from the middle of the area, began a volume at 07:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 7.1 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2021-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 452 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2021-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
452 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
3078 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

648 
WWUS83 KOAX 050708
SPSOAX

Special Weather Statement
National Weather Service Omaha/Valley Nebraska
208 AM CDT Mon Apr 5 2021
 
IAZ043-055-056-069-NEZ034-045-050800-
Pottawattamie IA-Monona IA-Shelby IA-Harrison IA-Burt NE-
Washington NE-
208 AM CDT Mon Apr 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR MONONA...NORTHERN
POTTAWATTAMIE...HARRISON...WESTERN SHELBY...BURT AND NORTHEASTERN
WASHINGTON COUNTIES UNTIL 300 AM CDT...

At 206 AM CDT, Doppler radar was tracking an area of spotty showers 
across parts of Burt and Washington counties in Nebraska as well as 
parts of Monona, Harrison, Shelby and Pottawattamie counties in 
Iowa. These were moving east or northeast at up to 35 mph. 

Wind gusts up to around 50 mph will be possible with the 
outflow from some of these showers. 

Locations impacted include...
Harlan, Onawa, Missouri Valley, Tekamah, Logan, Avoca, Underwood,
Lyons, Walnut, Shelby, Minden, Decatur, Earling, Mondamin, Ute,
Persia, Modale, Pisgah, Moorhead and Woodbine.

LAT...LON 4129 9581 4194 9651 4222 9571 4221 9567
      4187 9567 4186 9541 4144 9515 4143 9516
TIME...MOT...LOC 0706Z 235DEG 17KT 4181 9634 4137 9581 

$$

Miller

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this special weather statement went out at Apr 5, 12:12 AM CDT, 1 hour 56 minutes earlier.

Area forecast discussion, Apr 5, 12:12 AM CDT, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1212 AM CDT Mon Apr 5 2021

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 308 PM CDT Sun Apr 4 2021

It has been a very warm Easter with highs reaching the lower to
mid 80s today. While there has been return of moisture across most
of the forecast area, surface relative humidity was still as low
12-15% across northeast NE at 2 pm, but winds have remained light.
And humidity was down into the lower 20% range across south
central NE near the KS border, and while winds have been gusty
25-30 mph, probably just short of red flag conditions there.

For tonight, there is a weak subtle upper level wave moving out of
the central Rockies. This was beginning to produce spotty
thundershowers across southwest NE/northwest KS, and this will be
the concern across our area through the evening and overnight.
Chances overnight will only be about 20% within a confined
corridor along the nose of the low level jet. Bulk shear is
minimal so severe storms are not expected.

There may be lingering sprinkles in southeast NE/southwest IA
Monday morning, but the remainder of the day will be another warm
day with breezy southerly winds continuing. This will again help
to boost temps into the lower 80s for most areas.

There is another weak wave moving out of the Rockies Monday night.
This brings another chance of showers and storms to the area, but
mostly to northeast NE, and then along an advancing cold front
moving into the area. Southeast NE and southwest could very well
remain dry Monday night.

We'll see rain chances increase through the day Tuesday as we
begin to experience increased forcing for ascent due to the
diffluent flow aloft associated with the closed upper low across
the Rockies. At the same time, the previously mentioned frontal
boundary will stall across the northern forecast area which may
provide an additional focus for precipitation. SPC has indicated
at least a marginal risk of severe storms will be possible
Tuesday afternoon/evening along the KS/MO border, which will be
closer to a potential surface low providing an enhanced area of
dynamics for a severe storm risk.

The rain chances continue into Wednesday into early Thursday as
we transition to blustery northwesterly flow on the backside of
the low pressure system moving to the east. Highs Wednesday/Thursday
will be much cooler, but still just either side of normal.

Friday through the upcoming weekend looks with pleasant Spring
temperatures.

For those that may be wondering if snow is over for the season,
it's certainly possible. We're now at or past the average last
snow for most locations in our forecast area, but we've had snow
well into May in some years. 10 day forecasts suggest the threat
for snow is pretty low across our area.

However, we will begin taking a much closer look at activating
frost and freeze headlines within the next 10 days, especially
along and south of Interstate 80, where spring growth is starting
to emerge.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1211 AM CDT Mon Apr 5 2021

Isolated showers and thunderstorms could produce a few gusty winds
overnight, however they are generally expected to miss the TAF
sites. LLWS will be possible primarily at KOMA and KOFK through 10-
12Z, with more marginal LLWS possible at KLNK through 09Z. Otherwise
VFR conditions should prevail with southerly winds becoming gusty on
Monday. Scattered shower and thunderstorm chances will increase
Monday evening into Monday night ahead of the next approaching
shortwave. The best chance for precipitation looks to be closer to
KOFK and across northeast Nebraska.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...DeWald
AVIATION...KG
Hazardous weather outlook, Apr 5, 12:30 AM CDT, 1 hour 38 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
1230 AM CDT Mon Apr 5 2021

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-051930-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
1230 AM CDT Mon Apr 5 2021

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Monday

Scattered showers and a few thunderstorms will occur overnight.
These could produce locally strong wind gusts, over 50 mph. Very
high fire danger is possible for parts of the area on Monday.

.DAYS TWO THROUGH SEVEN...Monday night through Sunday

There is a chance of thunderstorms from Monday night through
Wednesday. The highest chance for severe storms appears to
Tuesday afternoon into Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Apr 5, 12:14 AM CDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Omaha/Valley NE
1214 AM CDT Mon Apr 5 2021

IAZ043-055-056-069-079-090-NEZ015>018-030>034-042>045-050>053-
065>068-078-050815-
Monona-Harrison-Shelby-Pottawattamie-Mills-Fremont-Thurston-
Antelope-Pierce-Wayne-Boone-Madison-Stanton-Cuming-Burt-Platte-
Colfax-Dodge-Washington-Butler-Saunders-Douglas-Sarpy-Seward-
Lancaster-Cass-Otoe-Saline-
Including the cities of Onawa, Mapleton, Missouri Valley,
Woodbine, Logan, Dunlap, Harlan, Council Bluffs, Glenwood,
Sidney, Hamburg, Tabor, Farragut, Pender, Macy, Walthill,
Winnebago, Neligh, Elgin, Pierce, Plainview, Osmond, Wayne,
Albion, St. Edward, Norfolk, Stanton, West Point, Wisner,
Tekamah, Oakland, Lyons, Decatur, Columbus, Schuyler, Fremont,
Blair, David City, Wahoo, Ashland, Yutan, Omaha, Bellevue,
Papillion, La Vista, Seward, Milford, Lincoln, Plattsmouth,
Nebraska City, Crete, and Wilber
1214 AM CDT Mon Apr 5 2021

...SIGNIFICANT WEATHER ALERT FOR LOCALLY STRONG WIND GUSTS...

Local wind gusts of 40 to 50 mph will remain possible with an
area of showers and isolated thunderstorms moving through the
region. Little to no precipitation will occur with this activity
due to evaporation occurring below the cloud base. The
evaporation is what's responsible for the gusty winds being
observed tonight.

People should monitor the weather situation closely.
Listen for possible warnings, and be prepared to take appropriate
action should severe weather threaten.
Local storm report, Apr 5, 12:25 AM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1225 AM CDT MON APR 5 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 AM     NON-TSTM WND GST 2 NE WAHOO              41.23N 96.60W
04/05/2021  M55 MPH          SAUNDERS           NE   AWOS

            AWOS STATION KAHQ WAHOO.

&&
Local storm report, Apr 5, 1:08 AM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
108 AM CDT MON APR 5 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 AM     NON-TSTM WND GST 1 WNW FREMONT           41.45N 96.52W
04/05/2021  M64 MPH          DODGE              NE   AWOS

            AWOS STATION KFET FREMONT AIRPORT.

&&
Local storm report, Apr 5, 1:29 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
129 AM CDT MON APR 5 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0111 AM     NON-TSTM WND GST 4 WSW KENNARD           41.44N 96.27W
04/05/2021  M70 MPH          WASHINGTON         NE   MESONET

            MESONET STATION UP342 4.1 SW KENNARD (UPR).

&&
Special weather statement, Apr 5, 2:05 AM CDT, 3 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
205 AM CDT Mon Apr 5 2021

NEZ043-044-050>053-050800-
Saunders NE-Sarpy NE-Butler NE-Colfax NE-Douglas NE-Dodge NE-
205 AM CDT Mon Apr 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SARPY...COLFAX...
DODGE...WESTERN DOUGLAS...EASTERN BUTLER AND SAUNDERS COUNTIES UNTIL
300 AM CDT...

At 202 AM CDT, Doppler radar was tracking spotty showers across
parts of Platte, Colfax, Dodge, Butler and Saunders counties. These
were moving east at up to 35 mph.

Wind gusts up to around 50 mph will be possible with the outflow
from these showers.

Locations impacted include...
Fremont, Schuyler, Wahoo, Valley, North Bend, Yutan, Scribner,
Hooper, Clarkson, Dodge, Cedar Bluffs, Valparaiso, Mead, Howells,
Nickerson, Brainard, Inglewood, Weston, Prague and Snyder.

LAT...LON 4174 9653 4105 9625 4105 9706 4174 9723
TIME...MOT...LOC 0702Z 267DEG 32KT 4167 9687 4109 9658

Miller
Special weather statement, Apr 5, 2:08 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
208 AM CDT Mon Apr 5 2021

IAZ043-055-056-069-NEZ034-045-050800-
Pottawattamie IA-Monona IA-Shelby IA-Harrison IA-Burt NE-
Washington NE-
208 AM CDT Mon Apr 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR MONONA...NORTHERN
POTTAWATTAMIE...HARRISON...WESTERN SHELBY...BURT AND NORTHEASTERN
WASHINGTON COUNTIES UNTIL 300 AM CDT...

At 206 AM CDT, Doppler radar was tracking an area of spotty showers
across parts of Burt and Washington counties in Nebraska as well as
parts of Monona, Harrison, Shelby and Pottawattamie counties in
Iowa. These were moving east or northeast at up to 35 mph.

Wind gusts up to around 50 mph will be possible with the
outflow from some of these showers.

Locations impacted include...
Harlan, Onawa, Missouri Valley, Tekamah, Logan, Avoca, Underwood,
Lyons, Walnut, Shelby, Minden, Decatur, Earling, Mondamin, Ute,
Persia, Modale, Pisgah, Moorhead and Woodbine.

LAT...LON 4129 9581 4194 9651 4222 9571 4221 9567
      4187 9567 4186 9541 4144 9515 4143 9516
TIME...MOT...LOC 0706Z 235DEG 17KT 4181 9634 4137 9581

Miller

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 8:21 PM CDTSpecial Weather StatementOAXButler39 min
Apr 4, 10:44 PM CDTSpecial Weather StatementOAXPlatte31 min
Apr 4, 11:03 PM CDTSevere Thunderstorm WarningOAXButler, Colfax, Platte14 min
Apr 4, 11:47 PM CDTSpecial Weather StatementOAXColfax28 min
Apr 5, 12:24 AM CDTSevere Thunderstorm WarningOAXDodge, Douglas, Sarpy, Saunders, Washington36 min
Apr 5, 1:07 AM CDTSevere Thunderstorm WarningOAXBurt, Dodge, Washington23 min
Apr 5, 1:28 AM CDTSevere Thunderstorm WarningOAXDouglas, Washington32 min
Apr 5, 2:05 AM CDTSpecial Weather StatementOAXColfax, Dodge, Saunders55 min
Apr 5, 2:52 AM CDTSpecial Weather StatementOAXDodge, Douglas, Washington53 min
Apr 5, 3:39 AM CDTSpecial Weather StatementOAXHarrison, Pottawattamie51 min
Apr 5, 6:28 AM CDTSpecial Weather StatementOAXHarrison, Monona, Pottawattamie, Shelby47 min

Nearby

Special Weather Statements in Iowa, 2021Special Weather Statements in Nebraska, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.